Alert archive / Missouri / Areal Flood Advisories in 2018
Areal Flood Advisory 21, NWS St. Louis, MO
NWS St. Louis, MO issued this areal flood advisory at Aug 10, 2018, 4:40 PM CDT for Madison County, Saint Clair County, Illinois; Saint Charles County, Saint Louis County, City of Saint Louis, Missouri. It was in force for 2 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2018, 4:40 PM CDT (21:40 UTC)
- Expired
- Aug 10, 2018, 7:07 PM CDT
- In force
- 2 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Madison County, IL, Saint Clair County, IL, City of Saint Louis, MO, Saint Charles County, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 37 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1757 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
728 WGUS83 KLSX 102140 FLSLSX Flood Advisory National Weather Service St Louis MO 440 PM CDT FRI AUG 10 2018 ILC119-163-MOC183-189-510-110045- /O.NEW.KLSX.FA.Y.0021.180810T2140Z-180811T0045Z/ /00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Madison IL-St. Clair IL-St. Louis City MO-St. Charles MO- St. Louis MO- 440 PM CDT FRI AUG 10 2018 The National Weather Service in St Louis has issued a * Flood Advisory for... Southwestern Madison County in southwestern Illinois... Northwestern St. Clair County in southwestern Illinois... St. Louis City in east central Missouri... Central St. Charles County in east central Missouri... Northern St. Louis County in east central Missouri... * Until 745 PM CDT. * At 439 PM CDT, Doppler radar indicated heavy rain due to thunderstorms. This will cause minor flooding in the advisory area. Two to three inches of rain have already fallen in the past hour. * Some locations that will experience flooding include... St. Louis, St. Charles, St. Peters, Florissant, Chesterfield, Belleville, Wildwood, University City, Granite City, Maryland Heights, East St. Louis, Hazelwood, Collinsville, Edwardsville, Webster Groves, Ferguson, Creve Coeur, Fairview Heights, Overland and Clayton. This includes the following highways... Interstate 64 in Illinois near exit 9. Interstate 70 in Missouri between exits 224 and 231. This also includes Scott Joplin Historic Site, First Missouri State Capitol Historic Site, and Horseshoe Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3879 8999 3857 9004 3864 9065 3883 9060 $$ GKS
1 follow-up statement
161 WGUS83 KLSX 110007 FLSLSX Flood Advisory National Weather Service St Louis MO 707 PM CDT FRI AUG 10 2018 ILC119-163-MOC183-189-510-110016- /O.CAN.KLSX.FA.Y.0021.000000T0000Z-180811T0045Z/ /00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Madison IL-St. Clair IL-St. Louis City MO-St. Charles MO- St. Louis MO- 707 PM CDT FRI AUG 10 2018 ...THE FLOOD ADVISORY HAS BEEN CANCELLED FOR SOUTHWESTERN MADISON AND NORTHWESTERN ST. CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS...CENTRAL ST. CHARLES AND NORTHERN ST. LOUIS COUNTIES IN EAST CENTRAL MISSOURI AND ST. LOUIS CITY... The heavy rain has ended and flood waters have receded, no longer posing a threat to property. Please continue to heed any road closures. LAT...LON 3879 8999 3857 9004 3864 9065 3883 9060 $$ GKS
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Aug 10, 3:45 PM CDT, 55 minutes earlier.
Area forecast discussion, Aug 10, 3:45 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 345 PM CDT Fri Aug 10 2018 .SHORT TERM... (Through Late Saturday Afternoon) Issued at 345 PM CDT Fri Aug 10 2018 A surface cold front is the main focus for this portion of the forecast. This front is not very well defined for much of its breadth, but looks to now be just east of Springfield, IL to just south of Columbia, MO. Further complicating things is there is a pre-frontal wind shift just southeast of the I-44 corridor. Both of these boundaries, along with the outflows from previous storms within this wedge region, have generated widely scattered thunderstorms since about 130 pm this afternoon. The environment is such that most storms will stay below strong or severe limits, with very weak bulk shear, but there continues to exist enough MLCAPE between 2500-3000 to support isolated strong storms with gusty wind potential to 40-45mph. The cold front will slowly push southeast tonight and into Saturday, settling into far southern MO and IL by Saturday, and filtering in slightly drier and cooler air behind it. In the meantime, the region where storms will form--between the front to the north and the pre-frontal shift to the south, will slide south this evening, with storm coverage expected to peak late this afternoon with a gradual scattering/dissiptation thereafter with loss of heating. Still unknown exactly how well storm coverage will be, with synoptic and mesoscale moisture convergence rather weak, but with the added factor of outflows from individual storms they could sustain a small cluster but just where is beyond our forecast skill more than an hour into the future. Otherwise, look for min temps in the 60s tonight and max temps in the upper 80s to lower 90s on Saturday. Most areas should be dry on Saturday with just a chance near the front in far southern MO and IL. TES .LONG TERM... (Saturday Night through Next Friday) Issued at 345 PM CDT Fri Aug 10 2018 A quiet day is expected on Sunday with upper RIDGING aloft and influence of surface high pressure based to our northeast. Seasonable temperatures with maxes around 90 are expected. The old surface front that will begin this period to our south, will buckle northward again as a warm front on Monday, returning the chances for thunderstorms to our region from the west. Much better rain chances will expand into our region beginning on Tuesday and carrying into Wednesday as an upper level LOW currently based over north Texas drifts into the Mid-Mississippi Valley. If this is realized, it could deliver very beneficial rainfall to our region over this 2-day period, with PWs of around 2 inches and a good synoptic setup with a slow moving upper LO moving thru. Max temps should also drop into the 80s during this time, perhaps lower as confidence of this event increases. The rain chances may linger if the upper LO continues to translate very slowly northeastward, with the backside influences allowing upper level disturbances thru. Temps should return to more seasonable levels by late next week. TES && .AVIATION... (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1235 PM CDT Fri Aug 10 2018 Cold front extends from near KSPI to just north of KCOU at 17z, in some cases masked by lack of a wind shift but can be seen where a ribbon of higher dewpoints exists and further supported by satellite imagery where diurnal cumulus is beginning to form. This front is expected to slowly track southeast this afternoon and tonight, with scattered thunderstorms to develop along it. The timing of this front will be such to support upgrades to TEMPO mention for COU and the STL metro sites and have done so with this set of TAFs for a narrow window for late this afternoon and early this evening. Otherwise, look for VFR conditions to prevail at the TAF sites with surface winds veering from the north-northeast with cold FROPA. VSBY reductions from fog also expected at CPS and SUS for a narrow window around sunrise. SPECIFICS FOR KSTL and KSUS: VFR conditions outside of TSRA, with timing focused on 22-24z for these terminals for storms. Added gusty winds with storms as well. VSBY reductions to fog for SUS around sunrise. TES && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Aug 10, 4:09 PM CDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 409 PM CDT Fri Aug 10 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-111200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 409 PM CDT Fri Aug 10 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Scattered thunderstorms are expected this evening, with the highest chances until 8 pm near the Interstate 70 corridor. Widespread severe weather is not anticipated, but isolated strong storms will be possible, capable of locally heavy rainfall and gusty winds to 45 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight chance for thunderstorms over southeast Missouri Saturday afternoon. The chance for thunderstorms will return over portions of the area each day from Monday through Thursday, with the highest chances on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. TES
In the hours before
Special weather statement, Aug 10, 3:48 PM CDT, 52 minutes before
Special Weather Statement National Weather Service St Louis MO 348 PM CDT FRI AUG 10 2018 ILZ100-101-MOZ061-063-064-102130- St. Clair IL-Madison IL-St. Louis MO-St. Charles MO- St. Louis City MO- 348 PM CDT FRI AUG 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND NORTHWESTERN ST. CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS...CENTRAL ST. CHARLES AND NORTHERN ST. LOUIS COUNTIES IN EAST CENTRAL MISSOURI AND ST. LOUIS CITY UNTIL 430 PM CDT... At 348 PM CDT, Doppler radar was tracking a strong thunderstorm over Champ, moving east at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... St. Louis, St. Charles, St. Peters, Florissant, Chesterfield, University City, Granite City, Maryland Heights, East St. Louis, Hazelwood, Webster Groves, Ferguson, Creve Coeur, Overland, Clayton, Cahokia, Jennings, St. Ann, Bridgeton and Bellefontaine Neighbors. This includes Interstate 70 in Missouri between exits 225 and 231. This also includes Scott Joplin Historic Site and First Missouri State Capitol Historic Site. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3868 9063 3883 9058 3882 9012 3855 9017 TIME...MOT...LOC 2048Z 276DEG 11KT 3872 9044 GKS
Local storm report, Aug 10, 4:09 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
409 PM CDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 1 NNW WOODSON TERRACE 38.74N 90.37W
08/10/2018 E1.75 INCH ST. LOUIS MO LAW ENFORCEMENT
REPORT FROM MEDIA OF LAW ENFORCEMENT
REPORTED GOLF BALL SIZE HAIL NEAR LAMBERT
AIRPORT NEAR INTERSTATE 70.
&&
AELocal storm report, Aug 10, 4:15 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
415 PM CDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 1 N WOODSON TERRACE 38.75N 90.36W
08/10/2018 E0.75 INCH ST. LOUIS MO PUBLIC
REPORT VIA SOCIAL MEDIA OF DIME SIZE HAIL AT
LAMBERT AIRPORT.
&&
AEThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 4:02 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 43 min |
| Aug 10, 4:48 PM CDT | Flash Flood Warning | LSX | Madison | 2 hr |
| Aug 10, 3:48 PM CDT | Special Weather Statement | LSX | Saint Louis, City of Saint Louis | 42 min |
| Aug 10, 4:11 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Gasconade, Montgomery, Osage | 49 min |
| Aug 10, 4:56 PM CDT | Areal Flood Advisory | LSX | Callaway, Montgomery, Warren | 2 hr |
| Aug 10, 4:59 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery, Warren | 46 min |
| Aug 10, 5:12 PM CDT | Special Weather Statement | LSX | Saint Louis | 48 min |
| Aug 10, 5:56 PM CDT | Special Weather Statement | LSX | Jefferson | 49 min |
| Aug 10, 6:52 PM CDT | Special Weather Statement | LSX | Washington | 38 min |
Nearby
Areal Flood Advisories in Missouri, 2018Areal Flood Advisories in Illinois, 2018Every areal flood advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.